• rss
  • facebook
  • twitter
  • linkedin

Coumarin and Heparin Necrosis

Cutaneous ulcers are a rare complication of coumarin therapy. In most cases, symptoms begin 3 to 5 days after initiation of coumarin; the most common areas of involvement are the thighs, breasts, and buttocks. The lesions can be single or multiple. They present with localized pain, followed by the development of erythema, progressing to blue-black lesions that may blister. A painful, necrotic eschar develops at the site of the blister.

Most patients with coumarin necrosis have low levels of protein C, a serine protease that has anticoagulant and fibrinolytic activity. In the presence of coumarin, levels of protein C fall more rapidly than do procoagulant factors IX, X and prothrombin. Therefore, when coumarin is given to a patient with low levels of protein C, a transient hypercoagulable state can develop causing local thrombosis of dermal vessels. Coumarin necrosis is most likely to occur in patients in whom large initial doses of coumarin (greater than 10 mg) have been initiated in the absence of heparin anticoagulation.

A clinically similar reaction can occur with heparin. Patients with heparin necrosis, however, do not have deficiencies in natural anticoagulants. They do develop heparin-induced platelet antibodies, but without associated thrombocytopenia.

Patients being given heparin can develop heparin-induced thrombocytopenia, or HIT. Symptoms occur after 5 to 15 days of heparin exposure, although pre-sensitized persons may experience HIT within hours of rechallenge. This disorder develops in 1% to 3% of patients who are treated with standard intravenous doses of unfractionated heparin, but can occur in patients who receive heparin by any route, or at any dose, including heparin flushes. Platelet counts are usually in the range of 20,000 to 100,000/ÁL.

Arterial and venous thrombosis develops in approximately 30% of patients with HIT. This syndrome, referred to as heparin-induced thrombocytopenia with thrombosis syndrome (HITTS), occurs most often in patients who have additional risk factors, such as postoperative immobilization. Patients with extensive venous thrombosis may develop venous limb gangrene and secondary skin ulceration.

Differential Diagnosis: Coumarin and heparin necrosis can be distinguished from cutaneous anthrax in the following manner.

Coumarin and heparin necrosis

Cutaneous anthrax

* Patient has recently begun on coumarin or heparin

* Patients with HITTS have additional thrombotic manifestations

* Ulcers are painful

*Patient is not on heparin or coumarin

* Ulcer is painless

* Ulcer and eschar are surrounded by characteristic non-pitting edema

 

Search ACP Smart Medicine

Search this point-of-care decision support tool today. A free benefit of ACP membership.

Have questions about the new ABIM MOC Program?

Have questions about the new ABIM MOC Program?

ACP explains the ABIM requirements and offers many free solutions to earn MOC points.

One Click to Confidence - Free to members

One Click to Confidence - Free to members ACP Smart Medicine is a new, online clinical decision support tool specifically for internal medicine. Get rapid point-of-care access to evidence-based clinical recommendations and guidelines. Plus, users can easily earn CME credit. Learn more